Kentucky, 2010Damaging Winds in Kentucky, August 13, 2010
August 13, 2010 · NWS LMK · 5 events in 2 counties and zones
A weak upper level wave moved out of Missouri into the lower Ohio valley during the afternoon hours of August 13. This, combined with afternoon temperatures that reached convective temperatures, spawned scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level wave moved out of Missouri into the lower Ohio valley during the afternoon hours of August 13. This, combined with afternoon temperatures that reached convective temperatures, spawned scattered thunderstorms. Some of these thunderstorms reached severe levels with damaging wind gusts produced.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 13, 10:56 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 13, 10:56 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM EDT FRI AUG 13 2010
...FORECAST UPDATE...
WITH THE EXCEPTION OF THE BLUEGRASS REGION...TEMPS/DEWPOINTS RUNNING
SEVERAL DEGS COOLER THAN AT THE SAME TIME YESTERDAY AND TEMPS
CLIMBING AT A SLOWER RATE. WILL LEAVE THE FCST AS IS...SINCE
CONVECTIVE TEMPS WILL BE LATER REACHED...DELAYING THE ONSET OF CU.
HOWEVER...TEMPS/HEAT INDICES NOW LOOK LIKE THEY WILL BE A BIT LOWER
THAN PREVIOUSLY FCST.
.SHORT TERM (TODAY AND TONIGHT)...
MORE OF THE SAME TODAY...HOT WITH SCATTERED AFTERNOON AND EVENING
STORMS.
FIRST THOUGH WILL NEED TO TRACK ANY EARLY MORNING FOG DEVELOPMENT.
AS OF 07Z ONLY SOME ISOLATED LIGHT FOG HAD FORMED (3SM AT GLW) BUT
ADDITIONAL FOG DEVELOPMENT WILL BE POSSIBLE THROUGH DAWN ESPECIALLY
IN LOCATIONS WHERE RAIN FELL ON THURSDAY. THE FOG COULD BE DENSE IN
SPOTS SO THIS WILL NEED TO BE MONITORED.
THOUGH AN ISOLATED STORM IS POSSIBLE THIS MORNING...THE BEST CHANCE
FOR SCATTERED STORMS WILL COME THIS AFTERNOON INTO THIS EVENING AS A
WEAK UPPER WAVE OVER SOUTHERN MISSOURI EARLY THIS MORNING MOVES EAST
INTO THE LOWER OHIO VALLEY THIS AFTERNOON. ONCE AGAIN THE STRONGER
STORMS WILL BE CAPABLE OF LOCALLY VERY HEAVY RAIN AND A FEW STRONG
WIND GUSTS.
HIGH TEMPERATURES TODAY WILL BE VERY SIMILAR TO THOSE SEEN FOR THE
PAST FEW DAYS...WITH MOST FOLKS EXPERIENCING MIDDLE AND UPPER 90S
WITH A FEW PLACES REACHING 100. HEAT INDEX VALUES WILL AGAIN EASILY
REACH HEAT ADVISORY CRITERIA WITH DEW POINTS IN THE LOWER AND MIDDLE
70S.
TONIGHT SCATTERED STORMS WILL GRADUALLY FIZZLE BY LATE
EVENING...FOLLOWED BY CLEARING SKIES. LOWS WILL AGAIN BE IN THE 70S
AND PATCHY LATE NIGHT FOG WILL BE POSSIBLE.
.LONG TERM (SATURDAY - THURSDAY)...
...A PATTERN CHANGE TOWARDS THE BEGINNING OF NEXT WEEK PROMISES
COOLER TEMPERATURES AND LESS HUMID CONDITIONS...
SATURDAY - SUNDAY...
HOWEVER...WE/LL START THE LONG TERM PERIOD IN CONTINUED HOT MUGGY
CONDITIONS FOR SATURDAY AHEAD OF AN APPROACHING COOL FRONT. THE
CONTINUATION OF THE HEAT ADVISORY ISSUED BY THE DAY SHIFT STILL
LOOKS GOOD WITH HEAT INDICES EXPECTED TO TOP OUT AROUND 105.
SATURDAY WE SHOULD SEE SCATTERED CONVECTION FIRE IN THE HOT UNSTABLE
AIRMASS AHEAD OF THE FRONTAL BOUNDARY. CONVECTIVE TEMPS LOOK TO BE
BETWEEN 94 TO 96 DEGREES F WHICH SHOULD BE REALIZED BY EARLY
AFTERNOON. THEREFORE HAVE ADDED AN INCREASING HOURLY POP TO THE
SATURDAY MORNING FORECAST WITH A SOLID 40% POP IN THE AFTERNOON.
WILL CONTINUE SCATTERED POPS FOR SATURDAY NIGHT AS THE BOUNDARY
DRAWS CLOSER TO THE AREA.
BY SUNDAY...THE COOL FRONT WILL BE CROSSING OUR REGION PROVIDING
SCATTERED CONVECTION ONCE AGAIN. EXPECT STORMS TO BE SOMEWHAT
STRONGER ON SUNDAY OVER SATURDAY WITH THE FRONTAL FORCING AND A
BETTER WIND PROFILE. STILL THE MAIN THREATS FOR STORMS SATURDAY AND
SUNDAY WILL BE HEAVY RAINFALL AND GUSTY WINDS. SUNDAY/S TEMPS WILL
BE SLIGHTLY COOLER...IN THE LOW TO MID 90S FOR HIGHS...WITH
CONVECTION AND THE FRONTAL BOUNDARY PASSING THROUGH.
MONDAY - THURSDAY...
MONDAY THE FRONTAL BOUNDARY SHOULD SETTLE TO OUR SOUTH AND EAST NEAR
TN AND THE APPALACHIANS. HOWEVER...THERE IS SOME UNCERTAINTY TO
THIS FRONTAL POSITION WHICH WILL AFFECT THE REST OF THE LONG TERM
FORECAST. HAVE POPS GRADUALLY ENDING ON MONDAY...BUT IF THE FRONT
DECIDES TO LINGER A BIT FARTHER NORTH...THE RAIN CHANCES MAY NEED TO
BE PROLONGED. THE SAME GOES FOR TUES AND POSSIBLY EVEN WED. IF THE
FRONT WOBBLES CLOSER TO KY THEN WE/LL NEED TO CHANGE THE DRY
FORECAST IN PLACE FOR THIS PACKAGE. HOWEVER...THE ONE THING THAT
DOES LOOK TO BE A MORE SOLID SOLN AMONG THE MODELS IS THE BROAD
TROUGH OVER THE CONUS THAT WILL ARRIVE BEHIND THE FRONT. THIS WILL
DROP TEMPS AND HUMIDITY LEVELS FOR THE FIRST PART OF NEXT WEEK.
EXPECT HIGHS IN THE MID 80S TO AROUND 90 FOR TUES-THURS...BRRRRR.
&&
.AVIATION (12Z TAF ISSUANCE)...
SOME MVFR BR WILL BE FOUND AROUND THE AREA THIS MORNING AFFECTING
BWG AND LEX. BWG MAY SLIP INTO IFR CATEGORY VERY BRIEFLY FOR ABOUT
THE FIRST HOUR OF THE FORECAST PERIOD.
SCATTERED STORMS ARE EXPECTED TO DEVELOP ONCE AGAIN IN THE HOT HUMID
AIR THIS AFTERNOON AS A WEAK UPPER DISTURBANCE MOVES IN FROM THE
WEST. THOSE STORMS WILL THEN DIE OFF BY LATE EVENING AFTER THE SUN
SETS.
ADDITIONAL LIGHT FOG WILL BE POSSIBLE LATE TONIGHT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ SATURDAY FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ SATURDAY FOR INZ076>079-
083-084-089>092.
&&
UPDATE.........DK/11
SHORT TERM.....13
LONG TERM......AML
AVIATION.......13Hazardous weather outlook, Aug 13, 10:21 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1121 AM EDT FRI AUG 13 2010
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1121 AM EDT FRI AUG 13 2010 /1021 AM CDT FRI AUG 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
IT WILL BE ANOTHER HOT DAY WITH HEAT INDEX READINGS RISING ABOVE
100 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
LAST INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
RAINFALL RATES UP TO AN INCH PER HOUR AND BRIEF...POSSIBLY DAMAGING
WINDS. ALL THUNDERSTORMS GENERATE DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A HEAT ADVISORY IS IN EFFECT FOR SATURDAY. HIGH TEMPERATURES AND
HUMIDITIES WILL PUSH HEAT INDICES INTO THE 100 TO 110 DEGREE RANGE
SATURDAY AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT.
HOWEVER...OUR BEST CHANCE FOR WIDESPREAD STORMS WILL ARRIVE SUNDAY
AS A COOL FRONT CROSSES THE REGION. THUNDERSTORMS THIS WEEKEND MAY
PRODUCE LOCALIZED HEAVY RAINFALL AS WELL AS GUSTY WINDS.
THUNDERSTORM CHANCES WILL DECLINE SUNDAY NIGHT INTO EARLY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN TOTALS OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.
11
In the hours before
Local storm report, Aug 13, 8:43 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 AM EDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 N ST. MATTHEWS 38.28N 85.63W
08/12/2010 JEFFERSON KY TRAINED SPOTTER
SEVERAL LARGE BRANCHES DOWN ON NEAR BALLARD HIGH SCHOOL
AND ON SHEPHERDS LANE
&&
CORRECTED EVENT TIME...LOCATION
EVENT NUMBER LMK1000492
JSDLocal storm report, Aug 13, 9:26 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 AM EDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 S WAX 37.32N 86.13W
08/12/2010 HART KY EMERGENCY MNGR
SEVERAL TREES DOWNED AT THE DOG CREEK CAMPGROUND ON
NOLIN LAKE.
&&
EVENT NUMBER LMK1000497
JSDLocal storm report, Aug 13, 10:10 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 6 N BROWNSVILLE 37.28N 86.26W
08/12/2010 EDMONSON KY EMERGENCY MNGR
TREE DOWNED ACROSS A POWER LINE NEAR WILDERNESS RUN ON
NOLIN LAKE.
&&
EVENT NUMBER LMK1000498
JSDThunderstorm Wind, Fayette
- When
- August 13, 12:26 PM EST
- Where
- Fayette County, 1.63 mi W of Elmendore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -84.430
Trees were blown down on Paris Pike and Russell Cave Roads.
Thunderstorm Wind, Oldham
- When
- August 13, 7:00 PM EST
- Where
- Oldham County, 2.28 mi WSW of Brownsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.340, -85.540
Several large trees were blown down in the Glen Oaks area of northeast Jefferson county.
Thunderstorm Wind, Oldham
- When
- August 13, 7:05 PM EST
- Where
- Oldham County, 0.78 mi E of Brownsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.349, -85.486
Trees were downed along Interstate 71.
Thunderstorm Wind, Oldham
- When
- August 13, 7:09 PM EST
- Where
- Oldham County, 2.09 mi W of Frazertown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.318, -85.538
Large pine trees were blown down and there was roof damage to horse barns at Silverbrook Stables on Hwy. 22 near the Oldham and Jefferson County line.
Thunderstorm Wind, Oldham
- When
- August 13, 7:10 PM EST
- Where
- Oldham County, 0.88 mi SW of Glenarm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -85.480
Trees and power lines were blown down in Crestwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258447, 258451, 258449, 258448, 258450.